Journal of the Mathematical Society of Japan

Tunnel number of tangles and knots

Toshio SAITO

Full-text: Open access


We study bridge number and tunnel number of tangles and knots, and also study their behavior under tangle decomposition of knots.

Article information

J. Math. Soc. Japan, Volume 66, Number 4 (2014), 1303-1313.

First available in Project Euclid: 23 October 2014

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 57N10: Topology of general 3-manifolds [See also 57Mxx]
Secondary: 57M25: Knots and links in $S^3$ {For higher dimensions, see 57Q45}

knot tangle bridge number tunnel number


SAITO, Toshio. Tunnel number of tangles and knots. J. Math. Soc. Japan 66 (2014), no. 4, 1303--1313. doi:10.2969/jmsj/06641303.

Export citation


  • B. Clark, The Heegaard genus of manifolds obtained by surgery on links and knots, Internat. J. Math. Math. Sci., 3 (1980), 583–589.
  • J. H. Conway, An enumeration of knots and links, and some of their algebraic properties, In: Computational Problems in Abstract Algebra, Oxford, 1967, (ed. J. Leech), Pergamon Press, New York, 1970, pp.,329–358.
  • T. Kobayashi, A construction of arbitrarily high degeneration of tunnel numbers of knots under connected sum, J. Knot Theory Ramifications, 3 (1994), 179–186.
  • Y. Moriah and H. Rubinstein, Heegaard structures of negatively curved 3-manifolds, Comm. Anal. Geom., 5 (1997), 375–412.
  • K. Morimoto, There are knots whose tunnel numbers go down under connected sum, Proc. Amer. Math. Soc., 123 (1995), 3527–3532.
  • K. Morimoto, M. Sakuma and Y. Yokota, Examples of tunnel number one knots which have the property `$1+1=3$', Math. Proc. Cambridge Philos. Soc., 119 (1996), 113–118.
  • M. Ozawa, On uniqueness of essential tangle decompositions of knots with free tangle decompositions, In: Proc. Appl. Math. Workshop 8, (eds. G. T. Jin and K. H. Ko), KAIST, Taejon, 1998, pp.,227–232.
  • T. Saito, Free 2-tangles from the point of view of c-Heegaard splittings, Topology Appl., 160 (2013), 74–81.
  • H. Schubert, Über eine numerische Knoteninvariante, Math. Z., 61 (1954), 245–288.
  • M. Tomova, Thin position for knots in a 3-manifold, J. Lond. Math. Soc. (2), 80 (2009), 85–98.